The Annals of Statistics

Modulation of estimators and confidence sets

Rudolf Beran and Lutz Dümbgen

Full-text: Open access

Abstract

An unknown signal plus white noise is observed at $n$ discrete time points. Within a large convex class of linear estimators of $\xi$, we choose the estimator $\hat{\xi}$ that minimizes estimated quadratic risk. By construction, $\hat{\xi}$ is nonlinear. This estimation is done after orthogonal transformation of the data to a reasonable coordinate system. The procedure adaptively tapers the coefficients of the transformed data. If the class of candidate estimators satisfies a uniform entropy condition, then $\hat{\xi}$ is asymptotically minimax in Pinsker’s sense over certain ellipsoids in the parameter space and shares one such asymptotic minimax property with the James–Stein estimator. We describe computational algorithms for $\hat{\xi}$ and construct confidence sets for the unknown signal. These confidence sets are centered at $\hat{\xi}$, have correct asymptotic coverage probability and have relatively small risk as set-valued estimators of $\xi$.

Article information

Source
Ann. Statist., Volume 26, Number 5 (1998), 1826-1856.

Dates
First available in Project Euclid: 21 June 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1024691359

Digital Object Identifier
doi:10.1214/aos/1024691359

Mathematical Reviews number (MathSciNet)
MR1673280

Zentralblatt MATH identifier
1073.62538

Subjects
Primary: 62H12
Secondary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84]

Keywords
Adaptivity asymptotic minimax bootstrap bounded variation coverage probability isotonic regression orthogonal transformation signal recovery Stein’s unbiased estimator of risk tapering

Citation

Beran, Rudolf; Dümbgen, Lutz. Modulation of estimators and confidence sets. Ann. Statist. 26 (1998), no. 5, 1826--1856. doi:10.1214/aos/1024691359. https://projecteuclid.org/euclid.aos/1024691359


Export citation

References

  • Alexander, K. S. (1987). Central limit theorems for stochastic processes under random entropy conditions. Probab. Theory Related Fields 75 351-378.
  • Beran, R. (1994). Stein confidence sets and the bootstrap. Statist. Sinica 5 109-127. Beran, R. (1996a). Confidence sets centered at Cp-estimators. Ann. Inst. Statist. Math. 48 1-15. Beran, R. (1996b). Stein estimation in high dimensions: a retrospective. In Festschrift in Honor of Madan L. Puri (E. Brunner and M. Denker, eds.) 91-110. VSP, Zeist.
  • Casella, G. and Hwang, J. T. (1982). Limit expressions for the risk of James-Stein estimators. Canad. J. Statist. 10 305-309.
  • Donoho, D. L. and Johnstone, I. M. (1994). Ideal spatial adaptation by wavelet shrinkage. Biometrika 81 425-455.
  • Dudley, R. M. (1987). Universal Donsker classes and metric entropy. Ann. Probab. 15 1306- 1326.
  • Engel, J. (1994). A simple wavelet approach to nonparametric regression from recursive partitioning schemes. J. Multivariate Anal. 49 242-254.
  • Gasser, T., Sroka, L. and Jennen-Steinmetz, C. (1986). Residual variance and residual pattern in nonlinear regression. Biometrika 73 625-633.
  • Golubev, G. K. and Nussbaum, M. (1992). Adaptive spline estimates in a nonparametric regression model. Theory Probab. Appl. 37 521-529.
  • James, W. and C. Stein (1961). Estimation with quadratic loss. Proc. Fourth Berkeley Sy mp. Math. Statist. Probab. 1 361-380. Univ. California Press, Berkeley.
  • Kneip, A. (1994). Ordered linear smoothers. Ann. Statist. 22 835-866.
  • Li, K.-C. (1987). Asy mptotic optimality for Cp, CL, cross-validation and generalized crossvalidation: discrete index set. Ann. Statist. 15 958-976.
  • Li, K.-C. (1989). Honest confidence sets for nonparametric regression. Ann. Statist. 17 1001-1008.
  • Mallows, C. (1973). Some comments on Cp. Technometrics 15 661-675.
  • Nussbaum, M. (1996). The Pinsker bound: a review. In Ency clopedia of Statistical Sciences. (S. Kotz, ed.) 3, Wiley, New York. To appear.
  • Pinsker, M. S. (1980). Optimal filtration of square-integrable signals in Gaussian noise. Problems Inform. Transmission 16 120-133.
  • Pisier, G. (1983). Some applications of the metric entropy condition to harmonic analysis. Banach Spaces, Harmonic Analy sis, and Probability Theory. Lecture Notes in Math. 995 123- 154. Springer, Berlin.
  • Pollard, D. (1990). Empirical Processes: Theory and Applications. IMS, Hay ward, CA.
  • Rice, J. (1984). Bandwidth choice for nonparametric regression. Ann. Statist. 12 1215-1230.
  • Robertson, T., Wright, F. T. and Dy kstra, R. L. (1988). Order Restricted Statistical Inference. Wiley, New York.
  • Stein, C. (1956). Inadmissibility of the usual estimator for the mean of a multivariate normal distribution. Proc. Third Berkeley Sy mp. Math. Statist. Probab. 197-206. Univ. California Press, Berkeley.
  • Stein, C. (1966). An approach to the recovery of inter-block information in balanced incomplete block designs. In Research Papers in Statistics. Festschrift for Jerzy Ney man (F. N. David, ed.) 351-366. Wiley, London.
  • Stein, C. (1981). Estimation of the mean of a multivariate normal distribution. Ann. Statist. 9 1135-1151.